The case of a patient receiving long-term anticoagulation with warfarin who had supratherapeutic International Normalized Ratios (INRs) after receiving concomitant acetaminophen and moxifloxacin as prophylaxis with bacille Calmette-Guérin (BCG) therapy for bladder cancer is reported.An 89-year-old man receiving long-term anticoagulation with warfarin sodium (total weekly dosage of 19 mg) arrived at the anticoagulation clinic for his monthly visit. On the day before this visit, he had received the third of six serial weekly BCG bladder instillations for the treatment of bladder cancer. He did not report that acetaminophen 1000 mg four times daily and one dose of moxifloxacin 400 mg had been prescribed before these instillations. An INR check revealed a value of 6.7. He was instructed to take 2.5 mg of oral phytonadione and to withhold his warfarin dose that night. On the next day, his INR was 3.2. Each time he arrived at the anticoagulation clinic after his BCG therapy, his INR was supratherapeutic, except after his fourth treatment (INR of 2.5), which can be explained by residual effects from the phytonadione he received a week earlier. After completion of his BCG therapy, he was instructed to resume his usual warfarin sodium dosage of 19 mg weekly, and his INR remained in the desired therapeutic range. According to the Drug Interaction Probability Scale, the development of supratherapeutic INRs was probably associated with concomitant acetaminophen and moxifloxacin use.An 89-year-old man receiving long-term anticoagulation with warfarin had supratherapeutic INRs after receiving acetaminophen and moxifloxacin as prophylaxis during BCG therapy for bladder cancer.
View details for DOI 10.2146/ajhp100159
View details for Web of Science ID 000297773000011
View details for PubMedID 21515865